Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2009, 5:39 PM EDT for Caswell County, North Carolina; Halifax County, Virginia. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2009, 5:39 PM EDT (21:39 UTC)
- Expired
- May 28, 2009, 6:45 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Caswell County, NC, Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 108 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:13 PM EDT | TSTM WND DMG | 3 N Leasburg, NC | ONE TREE DOWN ALONG SOLOMAN LEA ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 410 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 282139
SVRRNK
NCC033-VAC083-282245-
/O.NEW.KRNK.SV.W.0041.090528T2139Z-090528T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 645 PM EDT.
* AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
YANCEYVILLE...AND MOVING EAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
YANCEYVILLE...
HAMER...
HIGHTOWERS...
LEASBURG...
SEMORA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3624 7950 3654 7944 3655 7922 3657 7921
3661 7883 3654 7883 3654 7914 3624 7916
TIME...MOT...LOC 2140Z 262DEG 19KT 3641 7936
$$
WP3 follow-up statements
000
WWUS51 KRNK 282157
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT THU MAY 28 2009
NCC033-VAC083-282245-
/O.CON.KRNK.SV.W.0041.000000T0000Z-090528T2245Z/
CASWELL NC-HALIFAX VA-
557 PM EDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN HALIFAX AND CASWELL COUNTIES...
AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HAMER TO JERICHO...OR ALONG
A LINE EXTENDING FROM 6 MILES NORTHEAST OF YANCEYVILLE TO JERICHO...
MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
HAMER...
JERICHO...
TOPNOT...
SEMORA...
LEASBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3624 7950 3652 7934 3655 7922 3657 7921
3661 7883 3654 7883 3654 7914 3624 7916
TIME...MOT...LOC 2157Z 262DEG 19KT 3646 7924 3624 7942
$$
WP000
WWUS51 KRNK 282229
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT THU MAY 28 2009
NCC033-282240-
/O.CAN.KRNK.SV.W.0041.000000T0000Z-090528T2245Z/
CASWELL NC-
629 PM EDT THU MAY 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR CASWELL COUNTY IS CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
&&
LAT...LON 3656 7914 3661 7883 3654 7883 3654 7914
3649 7914
TIME...MOT...LOC 2230Z 269DEG 13KT 3656 7906
$$
VAC083-282245-
/O.CON.KRNK.SV.W.0041.000000T0000Z-090528T2245Z/
HALIFAX VA-
629 PM EDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHWESTERN HALIFAX COUNTY...
AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ALTON...OR NEAR TURBEVILLE...MOVING EAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
ALTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3656 7914 3661 7883 3654 7883 3654 7914
3649 7914
TIME...MOT...LOC 2230Z 269DEG 13KT 3656 7906
$$
WP000
WWUS51 KRNK 282244
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
644 PM EDT THU MAY 28 2009
VAC083-282254-
/O.EXP.KRNK.SV.W.0041.000000T0000Z-090528T2245Z/
HALIFAX VA-
644 PM EDT THU MAY 28 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HALIFAX COUNTY
EXPIRES AT 645 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT HAIL OR WIND DAMAGE...PLEASE CONTACT THE NATIONAL
WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3656 7914 3661 7883 3654 7883 3654 7914
3649 7914
TIME...MOT...LOC 2244Z 269DEG 13KT 3656 7900
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:59 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 28, 2:59 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT THU MAY 28 2009
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST THIS TONIGHT AND THEN PASS
OFFSHORE ON FRIDAY. LINGERING TROPICAL MOISTURE AHEAD OF THE FRONT
WILL RESULT IN ADDITIONAL SHOWERS AND THUNDERSTORMS ESPECIALLY
INTO TONIGHT. DRIER WEATHER SHOULD FINALLY MAKE A RETURN BEHIND
THE FRONT OVER THE WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE
WEST.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHORT WAVE WILL PUNCH HEAVIER SHRA EAST THIS EVENING WITH SOME DRYING
IN BETWEEN THE DEPARTING LEE TROF CONVECTION AND THE COLD FRONT
NEARING THE WESTERN SLOPES BY MORNING. LINGERING INSTABILITY
SUPPORTS KEEPING TSRA MENTION MAINLY EAST EARLY ON THEN HIGHER
CHANCE SHRA SE AND NW AFTER MIDNIGHT AS A MORE PRONOUNCED WESTERLY
FLOW TAKES SHAPE. UNIDIRECTIONAL CHARACTER COULD LEAD TO SOME
MULTICELLULAR BANDS AND BOW ECHOS ACROSS THE WEST EARLY THIS EVENING.
HOWEVER MORE WESTERLY FLOW WILL LIKELY CAUSE A JUMP TO THE PIEDMONT
LEE TROF LATER ON AS PWATS FINALLY DROP WEST. THIS CONVECTION WILL
ALSO BE ENTERING THE AREA AROUND THE TIME OF HEATING LOSE. WITH THE
GROUND BEING SATURATED AND STORMS HAVING THE POTENTIAL TO PRODUCE
TORRENTIAL DOWNPOURS...WILL CONTINUE WITH FLASH FLOOD WATCH FOR
LOCALIZE FLOODING THROUGH MIDNIGHT.
MUGGY CONDITIONS WILL CONTINUE OVERNIGHT DESPITE SOME COOLER DEW
POINTS IN WAKE OF PASSING CONVECTION. SOME CLEARING ALSO EXPECTED AS
CONVECTION MOVES EAST TO MENTION PATCHY FOG. THIS FOG MAY BE DENSE
IN MOUNTAIN VALLEYS.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY...AND WILL BE
PRECEDED BY A LEE TROUGH ACROSS THE PIEDMONT. WHAT THIS WILL EQUATE
TO WILL BE MORNING SHOWERS IN THE WEST WITH THE APPROACH OF THE
FRONT...AND A THEN TAG TEAM OF THE LEE TROUGH...THE FRONT...AND PEAK
DAYTIME HEATING IN THE FAR SOUTHEAST PART OF THE AREA IN THE LATE
AFTERNOON. WILL HAVE POPS THAT REFLECT A SLIGHT CHANCE/CHANCE IN THE
WEST FRIDAY MORNING...A THEN MID TO HIGH CHANCE POPS IN THE FAR
SOUTHEAST IN THE AFTERNOON WITH A DISTINCT GAP IN THE PRECIP CLOSER
TO THE CREST OF THE BLUE RIDGE AT THAT TIME...WITH THE POTENTIAL FOR
SOME ISOLATED UPSLOPE SHOWERS IN THE FAR WEST.
FRIDAY EVENING...SOME LINGERING SHOWERS WILL EXIST IN THE FAR
SOUTHEAST EARLY...BUT BESIDES THAT...WILL HAVE PRECIPITATION FREE
CONDITIONS ELSEWHERE.
THROUGH THE WEEKEND...GUIDANCE VARIES ON THE DEGREE OF WHICH
ADDITIONAL PRECIPITATION WILL IMPACT OUR AREA. AS WE STAY IN
NORTHWEST FLOW ON THE WEST SIDE OF THE TROUGH AXIS...WEAK
DISTURBANCES AND RELATIVELY COLDER AIR ALOFT...POSES THE POTENTIAL
FOR STEEP LAPSE RATE ASSOCIATED SHOWERS DURING THE PEAK HEATING OF
THE AFTERNOON. FOR THE FORECAST...HAVE LIMITED WEEKEND SHOWERS AND
STORMS TO MAINLY THE SE WEST VIRGINIA MOUNTAINS ON SATURDAY
AFTERNOON...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA ON SUNDAY.
AFTER COOLING OFF SLIGHTLY ON SATURDAY AS COMPARED TO FRIDAY...WE
WILL EXPERIENCE A BIT OF A WARM UP ON SUNDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
DURING THIS PERIOD WE WILL TRANSITION FROM THIS WEEKENDS EXITING
TROUGH TO BUILDING HEIGHTS ACROSS THE REGION AND AN INCREASING
SOUTHWESTERLY MOIST FLOW. WE SHOULD SEE A TREND OF MODERATING
TEMPERATURES...AND INCREASING CHANCES OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. MONDAY AFTERNOON WILL BE THE LEAST LIKELY
WITH CHANCES CONFINED TO THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
THIS COVERAGE WILL INCREASE NORTH AND EAST DURING THE DAY TUESDAY.
BOTH DAYS HIGHS IN THE UPPER 70S TO NEAR 80 IN THE MOUNTAINS LOOK
PROMISING WITH MID TO UPPER 80S EAST OF THE BLUE RIDGE.
WEDNESDAY INTO THURSDAY...A BACKDOOR COLD FRONT WILL MOVE INTO THE
AREA AND STALL OVERHEAD THROUGH THURSDAY. WILL HAVE DAYTIME AND
NIGHTTIME SLIGHT CHANCE TO CHANCE POPS OVER THE REGION DUE TO THIS
FEATURE AND COOLER TEMPERATURES. HIGHS AROUND 70 TO LOWER 70S IN THE
MOUNTAINS AND UPPER 70S TO NEAR 80 EAST OF THE BLUE RIDGE ARE
EXPECTED. PRECIPITATION COVERAGE MAY END UP BEING GREATER THAN THE
CHANCE POPS THAT WILL BE IN THE FORECAST. THIS PATTERN WOULD BE
FAVORABLE FOR THUNDERSTORM COMPLEXES IN THE MID WEST...OR AT LEAST
THEIR DECAYING REMNANTS... TO RIDE ALONG THE FRONT AND INTO OUR
AREA...POTENTIALLY REQUIRING MUCH HIGHER POPS IN AT LEAST WESTERN
PORTIONS OF THE AREA.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND SCATTERED TSTMS ARE DEVELOPING THIS AFTERNOON...WITH
THE BEST COVERAGE BETWEEN 18Z AND 23Z. SHOWERS AND TSTMS THIS
AFTERNOON WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN AGAIN...SO
FLIGHT CONDITIONS HAVE A GOOD CHC TO DROP BRIEFLY TO MVFR/IFR IN
PASSING STORMS. SHRA/TSRA SHOULD LINGER IN THE EAST EARLY TONIGHT
BEFORE MOST PRECIP GIVES WAY TO FOG AND PERIODS OF LOW CLOUDS
OVERNIGHT. FRONT SHOULD CLEAR THE SE WVA SITES BY MORNING BUT WEST
WINDS LIKELY NOT ENOUGH TO KEEP KLWB FROM LOWERING TO MVFR/IFR IN
FOG AS WELL AS KBLF WHERE WESTERLY FLOW MAY ENHANCE LOW CLOUDS.
MVFR TO IFR CONDITIONS WILL EXIST PERIODICALLY ACROSS THE AREA
FRIDAY MORNING WITH ABUNDANT MOISTURE AND SCATTERED SHOWERS...UNTIL
A COLD FRONT PASSES THROUGH THE REGION LATER FRIDAY. HIGH
PRESSURE THEN BUILDS IN OVER THE WEEKEND INTO EARLY NEXT WEEK WITH
A RETURN TO OVERALL VFR OUTSIDE OF ISOLATED AFTERNOON SHRA/TSRA
THAT MAY DEVELOP ON SUNDAY OR MONDAY.
&&
.HYDROLOGY...
1 HR FFG REMAINS VERY LOW WEST OF THE BLUE RIDGE WITH VALUES OF 0.75
AND 1.25 IN/HR BUT A BIT HIGHER IN THE EAST. WITH ANOTHER ROUND OF
CONVECTION LIKELY THIS AFTERNOON/EVENING POTENTIAL AGAIN EXISTS FOR
POSSIBLE ISOLATED FLASH FLOODING PENDING JUST WHERE THE HEAVIER
TSRA DEVELOP. MODEL CONSENSUS SEEMS TO POINT TO BETTER COVERAGE IN
THE EASTERN AREAS ALTHO IT WOULDNT TAKE MUCH TO PRODUCE FLOODING
ACROSS THE WEST WHERE HEAVY RAIN HAS PERSISTED THE LAST FEW DAYS.
THUS HAVE CONTINUED FLASH FLOOD WATCH FOR MUCH OF THE AREA
WEST OF THE BLUE RIDGE FOR ISOLATED FLASH FLOODING INTO THIS
EVENING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020-032.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>003-
018>020.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
HYDROLOGY...RCSHazardous weather outlook, May 28, 2:27 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 227 PM EDT THU MAY 28 2009 NCZ001>003-018>020-VAZ011>020-032-WVZ044-291830- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK- MONROE- 227 PM EDT THU MAY 28 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-VAZ022>024-033>035-043>047-058-059-291830- STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 227 PM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS MAY PRODUCE MORE HEAVY RAIN THIS AFTERNOON AND EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-WVZ042-043-045-291830- TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER- 227 PM EDT THU MAY 28 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THROUGH TONIGHT. RCS
In the hours before
Local storm report, May 28, 4:13 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ROANOKE 37.28N 79.96W
05/28/2009 E0.88 INCH CITY OF ROANOKE VA PUBLIC
IN GARDEN CITY AREA
&&
TWSpecial weather statement, May 28, 4:18 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT THU MAY 28 2009
WVZ045-282115-
GREENBRIER WV-
418 PM EDT THU MAY 28 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 418 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUO...MOVING
EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR DUO AROUND 430 PM...TROUT AROUND 500 PM AND
LEONARD AROUND 515 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3811 8036 3805 8027 3805 8023 3795 8023
3806 8071 3810 8070 3821 8054 3821 8036
EXPERIMENTAL
WPSpecial weather statement, May 28, 4:28 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT THU MAY 28 2009
NCZ004-005-VAZ033-034-043>045-282115-
BEDFORD VA-CAMPBELL VA-FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-
428 PM EDT THU MAY 28 2009
...A BROKEN LINE OF SCATTERED STRONG THUNDERSTORMS WILL AFFEC THE
VIRGINIA AND NORTH CAROLINA PIEDMONT THROUGH 530 PM...
AT 423 PM EDT...SCATTERED STRONG THUNDERSTORMS WERE ALONG A LINE
FROM 3 MILES NORTHWEST OF MONETA TO 5 MILES WEST OF PENHOOK TO 4
MILES SOUTHEAST OF RIDGEWAY TO BELEWS CREEK...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE AFFECTING THE SMITH MOUNTAIN LAKE AREA...SOUTH
TO THE HIGHWAY 58 CORRIDOR BETWEEN MARTINSVILLE AND DANVILLE...AND
EASTERN ROCKINGHAM COUNTY NORTH CAROLINA.
IF A STORM APPROACHES YOU AREA...STAY INDOORS AND AWAY FROM WINDOWS.
THOSE ON AREA LAKES SUCH AS SMITH MOUNTAIN LAKE SHOULD MOVE TO SHORE.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3625 8012 3658 7992 3701 7982 3709 7991
3718 7989 3722 7932 3655 7946 3655 7951
3641 7952 3623 7963
EXPERIMENTAL
WPSpecial weather statement, May 28, 4:59 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT THU MAY 28 2009
WVZ042>045-282145-
GREENBRIER WV-MERCER WV-MONROE WV-SUMMERS WV-
459 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER...MONROE AND
SUMMERS COUNTIES...
AT 459 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTHWEST OF BINGHAM TO SANDSTONE TO HINTON TO CAMP CREEK STATE
PARK...MOVING EAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR PIPESTEM RESORT STATE PARK AROUND 515 PM...
TALCOTT AROUND 530 PM AND INDIAN MILLS AROUND 545 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3816 8048 3764 8048 3743 8080 3746 8128
3752 8121 3757 8121 3760 8116 3760 8109
3772 8097 3771 8090 3775 8092 3778 8090
3783 8094 3787 8077 3794 8081 3801 8079
3809 8090 3811 8086 3808 8071 3817 8059
EXPERIMENTAL
WPSpecial weather statement, May 28, 5:07 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 507 PM EDT THU MAY 28 2009 VAZ010-011-013-014-282200- BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA- 507 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WILL AFFECT BLAND...THE CITY OF RADFORD...GILES...MONTGOMERY AND PULASKI COUNTIES... AT 507 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WHITE GATE... MOVING EAST AT 10 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR WHITE GATE AROUND 515 PM...THESSALIA AROUND 530 PM...POPLAR HILL AROUND 545 PM AND PARROTT AROUND 600 PM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. LAT...LON 3732 8049 3710 8046 3713 8089 3723 8099 EXPERIMENTAL WP
Special weather statement, May 28, 5:16 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT THU MAY 28 2009
NCZ005-006-VAZ044-058-282200-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-ROCKINGHAM NC-
516 PM EDT THU MAY 28 2009
...STRONG THUNDERSTORMS WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX...PITTSYLVANIA AND ROCKINGHAM COUNTIES...
AT 515 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DANVILLE
TO WEST OF CAMP SPRINGS...MOVING EAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR DANVILLE AIRPORT AROUND 530 PM...RINGGOLD
AROUND 545 PM AND HIGHTOWERS AROUND 600 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3628 7964 3662 7947 3669 7898 3654 7904
3654 7914 3630 7915 3626 7916 3625 7944
EXPERIMENTAL
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:42 AM EDT | Flash Flood Watch | RNK | Alleghany, Ashe, Surry, Watauga, Wilkes, Yadkin | 26 hr |
| May 28, 11:59 AM EDT | Special Weather Statement | RNK | Ashe, Watauga | 61 min |
| May 28, 12:53 PM EDT | Special Weather Statement | RNK | Alleghany, Wilkes | 67 min |
| May 28, 1:51 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 54 min |
| May 28, 2:39 PM EDT | Flash Flood Warning | RNK | Wilkes | 3 hr |
| May 28, 3:11 PM EDT | Special Weather Statement | RNK | Stokes, Yadkin | 64 min |
| May 28, 4:28 PM EDT | Special Weather Statement | RNK | Rockingham | 47 min |
| May 28, 5:16 PM EDT | Special Weather Statement | RNK | Caswell | 44 min |
| May 28, 6:14 PM EDT | Areal Flood Advisory | RNK | Caswell | 2 hr |
| May 28, 2:21 PM EDT | Special Weather Statement | RNK | Floyd, City of Radford | 39 min |
| May 28, 2:24 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski, City of Radford | 66 min |
| May 28, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 60 min |
| May 28, 3:25 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 84 min |
| May 28, 3:57 PM EDT | Special Weather Statement | RNK | Giles | 48 min |
| May 28, 5:07 PM EDT | Special Weather Statement | RNK | City of Radford | 53 min |
| May 28, 6:05 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 40 min |
| May 28, 6:36 PM EDT | Flash Flood Warning | RNK | Pulaski | 6 hr |
| May 28, 7:43 PM EDT | Special Weather Statement | RNK | Appomattox | 47 min |
| May 28, 7:59 PM EDT | Special Weather Statement | RNK | Botetourt, Craig |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.